Alert archive / Texas / Tornado Warnings in 1997

Tornado Warning 31, NWS San Angelo, TX

May 30, 1997Schleicher County, Texas

NWS San Angelo, TX issued this tornado warning at May 30, 1997, 8:06 PM CDT for Schleicher County, Texas. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 30, 1997, 8:06 PM CDT (01:06 UTC)
Expired
May 30, 1997, 9:10 PM CDT
In force
64 min
Issued by
NWS San Angelo, TX
Area
Whole counties

County Schleicher County, TX

The radar

The San Angelo radar (KSJT), 53 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 8:29 PM CDTHail 0.75Eldorado, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 5:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 1.1 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 1997-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3508 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 1997-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3508 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1339 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
1.7
Supercell composite
16.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 310106 RRA
TORSJT
TXC413-310210-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
806 PM CDT FRI MAY 30 1997

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 910 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WEST CENTRAL TEXAS

   ...EASTERN SCHLEICHER COUNTY
 
AT 805 PM CDT...DOPPLER RADAR AT SAN ANGELO INDICATED A DEVELOPING
TORNADO 34 MILES EAST OF ELDORADO MOVING SOUTH AT 20 MPH.

THIS IS AN UPGRADE OF THE SEVERE THUNDERSTORM WARNING.

IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO
BASEMENT IS AVAILABLE...SEEK SAFETY IN AN INTERI=OR ROOM SUCH AS A
CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS...OR CUSHIONS TO
COVER YOUR BODY. AVOID WINDOWS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 30, 6:25 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, May 30, 6:25 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE SAN ANGELO TX
625 PM CDT FRI MAY 30 1997

AFTER COORDINATION CALL WITH SPC...I HAVE DROPPED THE EASTERN BIG
COUNTRY OUT OF SEVERE THUNDERSTOVRM WATCH 359...AND ALSO REMOVED
THUNDERSTORM CHANCES AS THREAT OF RAIN APPEARS TO HAVE ENDED FOR THE
BIG COUNTRY.

10

In the hours before

Special weather statement, May 30, 2:21 PM CDT, 5 hours 45 minutes before
TXZ049-053-054-064>066-071>073-076>078-113-114-127-128-139-140-
154-155-168>170-311100-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
221 PM CDT FRI MAY 30 1997

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WEST
CENTRAL TEXAS THIS AFTERNOON AND EVENING...

A COLD FRONT OVER NORTHWEST TEXAS WILL MOVE SLOWLY TO THE SOUTH
ACROSS WEST CENTRAL TEXAS LATE THIS AFTERNOON AND THIS EVENING. THE
ATMOSPHERE AHEAD OF THE FRONT IS MOIST AND VERY UNSTABLE. A LINE OF
THUNDERSTORMS IS EXPECTED TO DEVELOP AHEAD OF THE COLD FRONT IN
THE BIG COUNTRY BY MID AFTERNOON AND MOVE SOUTH ACROSS THE REMAINDER
OF WEST CENTRAL TEXAS DURING THE LATE AFTERNOON AND EVENING. DUE TO
THE INSTABILITY AND MAXIMUM DAYTIME HEATING IN PLACE AT TIME OF
FRONTAL PASSAGE...SOME STORMS WILL BE CAPABLE OF PRODUCING SEVERE
WEATHER WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS.

AFTER MIDNIGHT THE THREAT FOR SEVERE WEATHER WILL DIMINISH AS MORE
STABLE AIR BEHIND THE COLD FRONT SPREADS SOUTHWARD ACROSS WEST
CENTRAL TEXAS.

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

10
Special weather statement, May 30, 6:20 PM CDT, 1 hour 46 minutes before
TXZ113-114-127-128-302340-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
620 PM CDT FRI MAY 30 1997

...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE EASTERN
BIG COUNTRY...

AT 620 PM...WITH THE COLD FRONT NOW SOUTH OF THE EASTERN BIG
COUNTRY...THE THREAT OF SEVERE WEATHER HAS ENDED. THEREFORE THE
SEVERE THUNDERSTORM WATCH FOR CALLAHAN...SHACKELFORD...TAYLOR...AND
JONES COUNTIES HAS BEEN CANCELLED.

A SEPARATE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM
FOR THE CONCHO VALLEY...HEARTLAND...NORTHWEST HILL COUNTRY...PLUS
SCHLEICHER AND SUTTON COUNTIES THROUGH 10 PM.

10
Special weather statement, May 30, 6:46 PM CDT, 1 hour 20 minutes before
TXZ064>066-139-140-310005-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
646 PM CDT FRI MAY 30 1997

...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE
NORTHERN CONCHO VALLEY AND THE NORTHERN HEARTLAND...

AT 645 PM...WITH THE COLD FRONT NOW SOUTH OF THE NORTHERN
CONCHO VALLEY AND NORTHERN HEARTLAND...THE THREAT OF SEVERE WEATHER
HAS ENDED IN THESE AREAS. THEREFORE THE SEVERE THUNDERSTORM WATCH FOR
STERLING...COKE...RUNNELS...COLEMAN...AND BROWN COUNTIES HAS BEEN
CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM
FOR THE FOLLOWING COUNTIES...

IRION...TOM GREEN...CONCHO...MCCULLOCH...SAN SABA...SCHLEICHER...
SUTTON...KIMBLE...MASON...AND MENARD.

10

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 8:03 PM CDTSevere Thunderstorm WarningSJTSchleicher47 min
May 30, 8:17 PM CDTSevere Thunderstorm WarningSJTSan Saba63 min
May 31, 12:01 AM CDTSevere Thunderstorm WarningSJTRunnels49 min
May 31, 1:03 AM CDTSevere Thunderstorm WarningSJTConcho62 min
May 31, 1:36 AM CDTSevere Thunderstorm WarningSJTMenard59 min
May 31, 2:13 AM CDTSevere Thunderstorm WarningSJTKimble62 min
May 31, 2:31 AM CDTTornado WarningSJTKimble79 min
May 31, 4:13 AM CDTSevere Thunderstorm WarningSJTTom Green77 min

Nearby

Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.